If you have ever heard the hiss of a tea kettle, static noise, or the buzzing of a cicada, then you have essentially heard the noise that those who have tinnitus hear constantly.
Tinnitus is largely different from person to person. Yet, each case has the same thing in common, the hearing of phantom sounds.
Tinnitus has a wide variety of different causes ranging from environmental to genetic. One cause that many people don’t think about is how drugs may impact hearing and the development of hearing loss or tinnitus.
Take a closer look at a shortlist of the types of medications that may cause tinnitus or other ear problems. While not a comprehensive guide to tinnitus, this article provides valuable information on potential drugs that can impact your hearing health.
What Is Tinnitus?
The ears are very delicate structures of the human body. While a large percent of the time, they function as they should, there are instances in which they malfunction and cause hearing-related problems. While many people are familiar with hearing loss, tinnitus is a hearing-related issue that gets less attention.
If you aren’t familiar with tinnitus, it is a condition that causes people to hear a sound that is not actually present in their immediate environment. The exact sound that is heard by those with tinnitus can differ significantly, but they are all sounds that are not perceivable by others.
Below is a closer look at the two main types of tinnitus so you can have a better and more holistic understanding of what tinnitus is.
While tinnitus is typically thought of like a phantom sound, objective tinnitus is a form of tinnitus that actually has a physical source of where the sound is coming from. Objective tinnitus typically consists of turbulent blood flow near the structures of the ear.
The turbulence creates vibrations that are picked up by the structures of the ear and interpreted as noise. While this turbulent flow does create noise, it is inaudible to others and is only audible due to its proximity to the sensory structures of the ear.
While objective tinnitus often has a clear cause, subjective tinnitus is much more complex. With subjective tinnitus, there is typically no clear-cut reason behind the sound that is being heard. There are a number of theories that attempt to explain subjective tinnitus.
One interesting aspect of subjective tinnitus is that it often accompanies other hearing issues such as hearing loss. One of the proposed theories behind how subjective tinnitus forms has to do with the body attempting to adapt to hearing loss. Essentially the theory looks into the way the brain copes with an inability to hear certain noises.
Medical science suggests that since your brain is unable to perceive sounds, it increases its sensitivity to neural impulses from the ear. While the increase in sensitivity may help, it is thought that the brain may overshoot the necessary sensitivity. It starts to perceive the lack of sound as an actual sound.
While the actual mechanism behind subjective hearing loss is not entirely understood, there are a number of factors that are thought to be linked to its development.
Drugs That Can Contribute To Hearing Problems
Drugs are chemicals that have a therapeutic interaction within the body. By interacting with the body at a biochemical level, it can help to treat a number of conditions, depending on the specific pathway it interacts with. While there is a very stringent set of standards for drug design and approval, many of them have the potential to have unintended side effects.
Read on for some drugs that may have unintended side effects that can impact your hearing.
High Dose NSAIDs
NSAIDs, also known as non-steroidal anti-inflammatory drugs, are a common drug for pain. NSAIDs are considered over-the-counter pain relievers; they work by reducing inflammation and the subsequent pain.
At some point or another, you have likely taken an NSAID for a headache, sore muscle, or even a slight injury to help take the edge off of your pain. NSAIDs, in the vast majority of cases, are safe. But, like any drug, it does come with its fair share of potential side effects.
Some common side effects of NSAIDs can include indigestion and—less commonly—tinnitus. Tinnitus from NSAIDs tends to only present in high doses. This means that most at-home users will most likely not encounter them. While these side effects may be concerning, they will tend to go away when the medication is stopped.
Anxiety is a condition that many people face across the world. Anxiety is characterized by a feeling of uneasiness and excessive nerves. Many people with anxiety find that talk therapy helps, but some may require medication.
A category of anxiety medications known as benzodiazepines are quite popular. While they can help with anxiety, they can also be addictive and difficult to stop.
Benzodiazepine can cause withdrawal symptoms. One of those withdrawal symptoms could be the appearance of tinnitus. Tinnitus associated with benzodiazepine withdrawal can occur, but it is typically short-lived and goes away once completely weaned off of the medication.
Depression is another widely pervasive mental health condition that many people across the globe face. Like anxiety, some people find that talk therapy can help with depression, but many people rely on medication to help them.
Many antidepressants work by altering the biochemical pathways in the brain but this can have some unintended consequences. A specific category of antidepressants known as tricyclic antidepressants has the potential to cause tinnitus.
Similar to the other medications discussed, if the medication is ceased, symptoms can resolve. Always remember that antidepressant medication is not something to stop on your own. If you experience tinnitus due to antidepressants, you should talk with your doctor to find a suitable treatment plan to either wean you or get you on a different medication.
Everyone deals with acne at some point or another. Most people grow out of having severe acne in their teenage years, but some people require medical assistance to help get their acne under control.
There are a number of different topical products that aim to help with acne, but one of the most prescribed severe acne medications is Accutane. Accutane is an oral medication that inhibits the function of the oil-producing glands on the skin.
While effective at reducing severe acne, Accutane has a number of side effects. One of these may be the development of tinnitus or hearing impairment. While these side effects are uncommon, the FDA advises that if they occur, to cease Accutane treatment and seek medical evaluation.
How Is Tinnitus Treated?
Tinnitus can have a wide variety of different causes, and while some forms of tinnitus will subside, others stick around. Many people with tinnitus try to just deal with the condition, but it can have a drastic impact on your day-to-day routine.
Imagine trying to sit down and focus on something and the only thing grabbing your attention is a non-stop whining noise. This is the reality that many people with tinnitus face.
Below is a closer look at some of the treatments and therapies available to those with tinnitus. While the tinnitus itself may not be able to be treated, there are a number of things that can allow it to be more manageable and easier to live with.
Discover some options you have to attain some relief below:
One of the most widely utilized methods of overcoming chronic tinnitus is therapy. Therapy revolving around tinnitus aims to change the way you perceive the tinnitus and attempts to retrain your brain to focus less on it. This form of treatment may not seem ideal, but it is one of the best ways tinnitus sufferers have available.
Another unique technique to provide some tinnitus relief is known as sound masking. Sound masking involves the use of white noise to help mask the sound of tinnitus.
Tinnitus becomes the most noticeable when in a quiet environment. Sound masking essentially increases the noise level to the point that the tinnitus tone gets drowned out.
Medication-Caused Tinnitus: Treat and Cure
In summary, tinnitus has a number of different causes, and the medications in your medicine cabinet have the potential to cause it. While many drugs have little to no effect on the ears, medications like NSAIDs, benzodiazepines, tricyclic antidepressants, and Accutane could contribute to tinnitus.
A majority of medication associated with tinnitus is reversible. However, in some instances, the tinnitus may linger. Utilizing therapy and sound masking are great ways to effectively manage tinnitus and allow you to have a better quality of life.
Reducing Side Effects of NSAIDs Like Ibuprofen and Naproxen | HSS
Tinnitus associated with amitriptyline | APA
ACCUTANE (isotretinoin capsules) Rx only CAUSES BIRTH DEFECTS DO NOT GET PREGNANT CONTRAINDICATIONS AND WARNINGS Accutane must | FDA